Kansas, 2024Damaging Wind in Kansas, July 10, 2024
July 10, 2024 · NWS TOP · 1 event in 1 county or zone
A thunderstorm moving through northeast Kansas produced one instance of damaging wind as it moved through Valley Falls in Jefferson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moving through northeast Kansas produced one instance of damaging wind as it moved through Valley Falls in Jefferson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 10, 5:14 PM CST, 3 hours 18 minutes earlier. Its key messages:
- An isolated thunderstorm over far northeast KS may be capable of some damaging winds and hail.
- Confidence in a heat wave impacting the region is good. Highs look to be in the triple digits for most areas Sun-Tue.
Area forecast discussion, Jul 10, 5:14 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
614 PM CDT Wed Jul 10 2024
.KEY MESSAGES...
- An isolated thunderstorm over far northeast KS may be capable
of some damaging winds and hail.
- Confidence in a heat wave impacting the region is good. Highs
look to be in the triple digits for most areas Sun-Tue.
&&
.DISCUSSION...
Issued at 248 PM CDT Wed Jul 10 2024
19Z water vapor imagery showed an upper low over the Great
Lakes with ridging centered over the desert southwest. A
shortwave was rotating through the middle MO river valley.
Surface obs showed a weak pattern with weak high pressure over
the Great Plains. A trough of low pressure along the northern
high plains was gradually deepening.
For tonight through Thursday evening, models show a conditionally
unstable airmass remaining in place with little inhibition to
convection. Any forcing or lift looks to remain subtle but think the
wave over eastern NEB and IA could be enough for some isolated
convection overnight. Forecast soundings show storms should be
rooted near 800MB with elevated CAPE around 1100 J/kg. Bulk shear
looks rather marginal so think the risk for severe weather remains
marginal at best. Can't rule out an isolated storm with some
damaging winds though. A similar setup is progged by Thursday
evening but the forcing looks even less obvious. Models do have a
weak wind shift develop over northeast KS which may act as a focus
for some low level lift. But CAMs show isolated convection at best
and the NAM/GFS tend to keep QPF just east of the area. Have kept
POPs around 10 percent after collaboration but later shifts may want
to add a slight chance to the forecast.
The main focus of the forecast will be the building heat through the
weekend and into next week. Confidence in highs around 100 is
improving as operational models show the upper ridge over the
southwest expanding east over the central plains. This lines up well
with the initialization from the NBM. As for headline concerns,
the main question is whether dewpoints mix out into the lower
60s or possible the upper 50s. In the end this may keep heat
indices a few degrees cooler and have hedged the forecast with
dewpoints mixing out more. Still we see heat indicies around
105. So will start messaging the heat a little stronger. Precip
chances look pretty slim with upper ridging and see no reason
to deviate from the NBM initialization. The next organized
chance for precip looks to be Tuesday night and into Wednesday.
Models show shortwave energy passing across the northern plains
and dampening the upper ridge, allowing a weak boundary to slide
into the forecast area. Lift from the boundary could allow from
some precip to develop and have some chance POPs for this
potential.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 614 PM CDT Wed Jul 10 2024
VFR conditions are expected. Will need to monitor convective
trends but confidence in more than isolated activity reaching
south to the terminals remains low. Diurnal fog development is
not out of the question though crossover temperatures are quite
unlikely to be met and at least some mid and high cloud should
be lingering through 05Z. Wind fields remain light though a more
northeast flow may become common with time.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Wolters
AVIATION...Poage
Hazardous weather outlook, Jul 10, 1:54 PM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
254 PM CDT Wed Jul 10 2024
KSZ008>012-020>024-026-034>040-054>056-058-059-112000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
254 PM CDT Wed Jul 10 2024
This Hazardous Weather Outlook is for portions of east central,
north central, and northeast Kansas.
.DAY ONE...This Afternoon and Tonight
An isolated thunderstorm may be capable of damaging winds and some
hail across far northeast Kansas through this evening. A severe
thunderstorm watch is in effect until 10pm for Nemaha and Brown
counties.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A heat wave is forecast to impact the region this weekend and
into the first part of next week. Highs are forecast to be around
100 degrees beginning Saturday and continuing into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters over far northeast Kansas should be ready in case a
storm moves into the area.
Wolters
In the hours before
Special weather statement, Jul 10, 7:39 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
839 PM CDT Wed Jul 10 2024
KSZ026-110215-
Jefferson-
839 PM CDT Wed Jul 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON COUNTY
THROUGH 915 PM CDT...
At 838 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nortonville, moving south at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Nortonville and Winchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3924 9537 3942 9540 3942 9518 3927 9518
TIME...MOT...LOC 0138Z 353DEG 21KT 3945 9530
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, Jul 10, 7:41 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
841 PM CDT Wed Jul 10 2024
KSZ012-110215-
Brown-
841 PM CDT Wed Jul 10 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BROWN COUNTY THROUGH 915
PM CDT...
At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Hiawatha, Horton, Fairview, Robinson, Morrill, Reserve, Powhattan,
Hamlin, and Willis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas.
&&
LAT...LON 3988 9534 3982 9534 3965 9549 3965 9552
3983 9579 4000 9563 4000 9560
TIME...MOT...LOC 0141Z 311DEG 28KT 3988 9566
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STThunderstorm Wind, Jefferson
- When
- July 10, 8:32 PM CST to 8:33 PM CST
- Where
- Jefferson County, 0.87 mi NE of Valley Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.340, -95.460
Time estimated from radar. Large tree limb fell on roof of house and three cars parked near the home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Vermont, July 10 to 11, 20243 deaths · $13 million · 26 events
- Tornadoes and Flash Flooding in New York, July 10 to 12, 2024$61,000 · EF2 · 69 events
- Wildfire in Arizona, July 10 to 17, 2024$5.0 million · 1 event
- Flash Flooding in New York, July 10, 2024$1.6 million · 10 events
- Tornado and Hail in New York, July 10, 2024$162,000 · EF0 · 50 events
- Hail and Damaging Winds in New York, July 10, 2024$150,000 · 1.5 in hail · 11 events
- Damaging Winds in Pennsylvania, July 10, 2024$53,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strike in Vermont, July 10, 2024$63,000 · 55 kt wind · 8 events
- Flash Flooding and Damaging Winds in New Hampshire, July 10 to 11, 202450 kt wind · 29 events
- Wildfire and Dust Storm in Arizona, July 10 to 13, 2024$21,000 · 67 kt wind · 6 events
- Hail and Damaging Wind in Nebraska, July 10, 20241.25 in hail · 7 events
- Flash Flood and Flooding in Puerto Rico, July 10, 2024$6,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195193.